Skip to 0 minutes and 9 secondsOpioids have lots of side effects, or can have, which can vary between individuals in terms of their severity, their frequency, and how much the impact on someone's life. Shall we run through some of those now? Opioid induced nausea-- can you tell us something about that and how you would manage it? So there's a lot of common side effects, and that is actually one of them. So I think you have to counsel the patient, of course, and explain to them before you start the opiate. So I tend to tell patients that they might feel a bit sick when they start it, but actually over five to seven days it should settle. And then that's where the review comes in.

Skip to 0 minutes and 48 secondsSo I'll ask them for a review, I'll review them, and if they are nauseated at that point I will consider if I've ruled out other causes, treating it with medication. The medication I would choose first line would be a drug called Haloperidol if it is not contraindicated, or there's not any other major cautions with it. But a more familiar drug that people use would be metoclopramide. It's also central acting, so it also works on the chemoreceptor trigger zone. So you could either use both medications, and they can help as well. Another very common side effect is constipation. And that's a side effect that we know people do not develop tolerance to. How would you go about managing that?

Skip to 1 minute and 33 secondsYeah, it's very important to manage constipation. As you say, it's common. Patients really do suffer terribly with it. I tend to educate at the time. So beforehand I think it's very important in the counselling that you need to explain to them that now that I'm starting you on a strong opiate for your pain we must have a stimulant laxative. It is fair comment to make every patient who's been on a strong opiate to give them some stimulant laxative, whether that be Senna or Bisacodyl, or whatever your choice is locally. And obviously it's important to keep the patient hydrated. And we'll talk about fruit juice, which is quite useful or just taking some fruit as well, which could help as well.

Skip to 2 minutes and 15 secondsThere is some thought that you could titrate the stimulant laxative up before switching to something else. And I tend to increase the stimulant laxative, and then maybe if I'm not getting much movement in two to three days, the bowels' motions, then we will consider suppositories and sometimes a phosphate enema. If that is not working, then you can add in a stool softener and see if you can get the bowels moving with that plan. There are cases when you, unfortunately, have titrated up your stimulant laxative, you have tried some bowel care with the suppository / enemas, and titrated up the stool softener, and you can at this stage consider using a peripheral opioid antagonist.

Skip to 3 minutes and 3 secondsHowever, I would encourage doctors to discuss that with a specialist before prescribing that. Sure. Another side effect that some prescribers are quite fearful of is respiratory depression, and sometimes are reluctant to prescribe because of that. Is that justified? I think that's a really important question, because generally we always have been taught, oh, worry about respiratory depression when you come through medical school. I don't think that is well-placed. It is well known that if you are treating the patient's pain correctly with a strong opiate, then they are very unlikely to develop respiratory depression. Some patients stop taking their opioids because they say it makes them feel drowsy or even a little bit confused. How do you manage those situations?

Skip to 3 minutes and 57 secondsAgain, another common problem. And I think you have to be very mindful that everyone reacts to opiates in different ways. When you've made that decision to start it, you can find that depending on the dose you've picked, depending on the quickness of the titration, it can make people delirious, otherwise known as acute confusional state. I tend to bring the patient in when I've reviewed and looked at, is there any other factors why they would be confused, and obviously rule out reversible factors, and have an up to date kidney function.

Skip to 4 minutes and 33 secondsBut at this point if the decision has been made that it's actually the drug and nothing else, than I tend to maybe reduce the dose, maybe increase the interval prescribing, as long as it's working.

Common side effects of opioids

Opioids can produce many adverse effects, ranging from mild and transitory to severe, distressing and life-threatening. Healthcare professionals who prescribe opioids or care for patients who are taking them should know how to mitigate and manage the common and serious side effects.

In this video Dr Victoria Hewitt interviews Dr Paul Coulter about the management of opioid side effects

Nausea

You might recall our patient, Terry, reported feeling “a bit nauseous” when he first started taking a strong opioid. This occurs because of the effect of opioids on receptors in the chemoreceptor trigger zone in the 4th ventricle of the brain. As was the case with Terry, tolerance to opioid-induced nausea occurs within 3 to 7 days in most people.

Nausea can be extremely unpleasant so patients should be warned that it may occur and is usually transitory. The recommended antiemetics are either haloperidol 0.5mg - 1mg at night or metoclopramide 10mg three times a day (follow local guidance if this suggests otherwise). There is little evidence that prophylactic antiemetics prevent opioid-induced nausea and may cause more side effects.

Opioids can cause nausea and vomiting through other mechanisms, including gastric stasis, constipation and vestibular disturbance. Therefore, if tolerance to nausea does not develop your patient must be re-assessed and managed accordingly.

Constipation

Terry told his GP that was unable to tolerate co-codamol because of constipation. All opioids, even those classified as weak, cause constipation. Everyone who takes opioids regularly will develop constipation and therefore prophylactic laxatives must be prescribed. Stimulant laxatives (such as senna) are recommended, with the addition of a stool softener if required. The exception are patients with pre-existing, chronic diarrhoea due to short bowel syndrome, for instance following surgery.

If oral laxatives are ineffective or opioid-induced constipation has already occurred, supositories or an enema may be required. Peripheral opioid receptor antagonists act at Mu receptors in the bowel. They do not cross the blood-brain barrier so analgesia is not reversed. They should only be prescribed once other interventions have been tried and following specialist advice.

Respiratory depression

Stimulation of opioid receptors in the brainstem inhibits central respiratory drive. As with nausea, tolerance to opioid-induced respiratory depression occurs within days of starting the drug or increasing the dose. By cautiously initiating opioids, limiting dose increments and only prescribing patches for stable pain, the risk of sudden and catastrophic respiratory arrest is reduced. If the patient shows early signs of respiratory depression, the dose can be reduced and modified-release preparations avoided until tolerance develops.

Note: All clinicians caring for patients who are taking opioids should know how to recognise and manage opioid-induced respiratory depression.

You should be familiar with local guidance on respiratory depression and contact specialist services if necessary. Urgent action must be taken if the patient is difficult to rouse, is cyanosed and has a reduced respiratory rate (below 12/ min). Pin point pupils are highly specific for opioids as the cause but do not assume that their absence rules out opioid overdose.

•Administer oxygen (remember airway-breathing-circulation)

•Stop the opioid

•Secure intravenous access

•Administer opioid reversal agent: Over-reversal of opioids can cause severe and distressing return of their pain. Therefore the reversal agent (usually naloxone) is administered in small boluses until respiratory recovery is achieved. Naloxone infusion may be required for long acting opioids.

Confusion and sedation

Patients should be informed that fatigue, sedation and mild cognitive impairment are common when an opioid is started or the dose increased. They can also be reassured that for most people tolerance develops within days to weeks. If sedation is present respiratory depression must be excluded. Severe or worsening confusion, with or without sedation, may indicate opioid toxicity and urgent action is required.

In the next step we look at some of the problems you might encounter in your own practice and how you manage them.

Share this video:

This video is from the free online course:

Opioid analgesics: Treating Pain in People with Cancer

Newcastle University

Get a taste of this course

Find out what this course is like by previewing some of the course steps before you join: